Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Melbourne, FL

March 9, 1998Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 9, 1998, 3:24 AM EST for Okeechobee County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1998, 3:24 AM EST (08:24 UTC)
Expired
Mar 9, 1998, 3:55 AM EST
In force
31 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS01 KMLB 090825 RRA
SVRMLB
FLC093-090855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
324 AM EST MON MAR 9 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SOUTHEASTERN OKEECHOBEE COUNTY
 
AT 320 AM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE
THUNDERSTORM OVER THE TOWN OF OKEECHOBEE. THE STORM WAS MOVING EAST
NORTHEAST NEAR 40 MPH AND AFFECT THE SOUTHEAST PART OF OKEECHOBEE
COUNTY THROUGH 355 AM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:15 PM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Mar 8, 8:15 PM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SUN MAR 8 1998

SQUALL LINE OVER NRN FL AND ERN GULF WILL CONTINUE TO MOVE TOWARD EC
FL THIS EVE. WILL AFFECT MOST OF AREA AFTER MIDNIGHT DURING EARLY
MORNING HOURS BUT COULD REACH NW SECTIONS A LITTLE BEOFRE MIDNIGHT.
NRN HALF OF CWA CURRENTLY IN TOR WATCH THROUGH 200 AM AND MAY NEED TO
BE EXPANDED FOR ADDITIONAL COUNTIES IN CWA LATER TONIGHT. SOME HEAVY
RAIN AMOUNTS ALSO POSSIBLE WITH LINE OF STORMS...WILL AGGRAVATE
ONGOING PROBLEMS WITH STANDING WATER BUT AT LEAST HEAVY RAIN SHOULD
NOT BE OF LONG DURATION. HAVE UPDATED ZONES THAT ARE IN WATCH AND
WILL FOLLOW SUIT LATER WITH ADDITIONAL ZONES IF NEEDED.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:06 PM ESTSevere Thunderstorm WarningMLBLake, Volusia59 min
Mar 9, 12:36 AM ESTSevere Thunderstorm WarningMLBOsceola64 min
Mar 9, 1:32 AM ESTTornado WarningMLBOsceola48 min
Mar 9, 2:07 AM ESTTornado WarningMLBBrevard63 min
Mar 9, 3:40 AM ESTTornado WarningMLBSaint Lucie50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.